# University of Northern Colorado

# **UNCOpen**

2024 Dearfield Conference

**Dearfield Conference** 

Spring 2024

# Dearfield Conference 2024 Program

**Robert Brunswig** 

Follow this and additional works at: https://digscholarship.unco.edu/dearfield\_24

# 2024 Dearfield Tenth Anniversary Conference Program

# 9:00 AM-2:50 PM Saturday, May 18, 2024

#### **Conference Location & Modes of Attendance**

In-Person & Virtual (Hybrid) Conference Location: Michener Library, Chin Multipurpose Room, No. L172, Conference room is on the left after entering through the ground floor west entrance and going east down the south hallway. Map directions are appended at the end of this program.

#### The Dearfield Conference Format

This year's conference, our tenth since 2012, features a hybrid format with on-site and on-line (Zoom) attendance and sessions. The conference is co-sponsored by the University of Northern Colorado and Dearfield Preservation Committee. In-person attendees are encouraged to use local restaurant venues (see the list provided at the end of this program) or bring a bag lunch with you to the conference room. On-campus dining options are closed due to a later start of summer classes. The conference lunch break is scheduled from 11:30 AM-1:00 PM.

Our conference program, described below, includes topical and Dearfield Project update presentations, and a conference theme session in the afternoon. Online Zoom attendees are encouraged to submit comments and questions through the Zoom chat function. Based on available time, conference presenters, when time allows, will respond to Zoom chat questions and comments. Although some presentations may be in pre-recorded video/audio or pdf formats, most are given using PowerPoint.

A copy of the conference program and its Zoom link is being sent to on-line presenters and members of a master email address list used for announcements and distribution of the Dearfield newsletter. If you wish to be enrolled in the Dearfield contact database at the conference, please Sign Up for the Dearfield Brieflets Newsletter. Copies of our latest January and April newsletters will be available at the conference along with other Dearfield Dream Project publications. Zoom link information for Internet connecting to the conference is provided below. Your log-in does not require a password. We would also like to ask that you mute your computer microphone once you log in.

Topic: 2024 Dearfield Conference

Time: May 18, 2024 09:00 AM Mountain Time (US and Canada)

Join the Zoom Meeting at:

https://unco.zoom.us/j/96309809575?pwd=VS90eVd3T2VnaktyWGlzcWpLeUVnUT09

Meeting ID: 963 0980 9575

Passcode: 502600

Find your local number: https://unco.zoom.us/u/abzfAdk3kJ

The conference Zoom link will *open* at 8:45 AM and the conference starts promptly at 9:00 AM. The first part of the conference will continue until 10:15 AM for a 15-minute break and resume at 10:30 AM, then continuing to 11:30 PM when we will start a lunch break. The afternoon segment will resume at 1:00 PM and there will be a short break between 1:35-1:50 PM. The conference will conclude, and our Zoom link will sign off, at 2:50 PM.

Free conference parking is available at all lots on the west side of the New Campus, west of UNC's Michener Library, Candelaria Hall, and the Bank One Field House. Additional parking is located to the southwest between Nottingham Field football stadium, and the Bank of Colorado Arena (see details and our map at the end of this program).

# **2024 Dearfield Conference Program**

# 1: 9:00-9:10 AM

UNC Welcome to the 2024 Dearfield Conference

Presenter: Dr. Jeri-Anne Lyon, Associate Vice President for Research, and Dean, Graduate School, University of Northern Colorado

Introduction: Dr. Bob Brunswig, UNC Professor Emeritus and Dearfield Preservation Committee

## 2. 9:10-9:25 AM

Welcome and Brief Comments from the Greeley Dearfield Preservation Committee and Black American West Museum/BAWM

Presenters: Dearfield Committee members Bill Garcia (Vice-Chair) and Holly Berg, and Black American West Museum Board Chair Daphne Rice-Allen and Vice-Chair Dr. Denise Leadon

## 3: 9:25-9:40 AM

Aerial, Satellite, and UAV Digital Imaging of the Dearfield Townsite: Documenting its Landscape, Contemporary Public Events, Archaeological Excavations, and Building Restoration

Presenters: Dr. James Doerner, Dean, UNC College of Humanities & Social Sciences, and Dr. Bob Brunswig, UNC Emeritus Professor, and Dearfield Preservation Committee.

Introduction: Dr. Chris Bowles, Director, Greeley History Museum and Dearfield Preservation Committee

#### 4. 9:40-10:00 AM

Appreciation and History of Colorado Congressional Delegation Contributions toward Dearfield's Future Goal of National Historic Site Status

Presenters (in order): Bill Garcia, Dearfield Presentation Committee Vice-Chair, Dr. Bob Brunswig, Dearfield Preservation Committee Chair, and Daphne Rice-Allen, Black American West Museum & Heritage Center Board of Directors Chair

## 5: 10:00-10:15 AM

Akron: Another African American Farming Community on the Northeast Colorado Plains.

Presenters: Dr. George Junne, UNC African Studies Program and Dearfield Preservation Committee, and Rhonda Corman, UNC Emeritus Faculty

Introduction: Katie Peterson, Colorado Preservation, Inc. and Dearfield Preservation Committee

# **6: Break-10:15-10:30 AM** (15 minutes)

#### 7: 10:30-10:45 PM

Dearfield's National Register of Historic Places Designation and its Importance in Advancing the Townsite to NPS National Historic Site Status

Presenter: Damion Pechota, Colorado National and State Register Historian, History Colorado, Denver

Introduction: Katie Peterson, Colorado Preservation, Inc., and Dearfield Preservation Committee

#### 8: 10:45-11:00 PM

Designing the Dearfield Townsite's Future: Historic Building Rehabilitation and Restoration Planning

Presenter: Natalie Lord, Form + Works Architects, Eastlake

Introduction: Dr. Bob Brunswig, UNC Anthropology and Dearfield Preservation Committee

#### 9. 11:00-11:15 PM

Past, Present, and Future Implementation of the Dearfield Preservation Strategic Plan: 2024 and Beyond

Presenter: Dr. Bob Brunswig, Dearfield Preservation Committee and UNC Professor Emeritus

#### 10: 11:15-11:30 PM

Searching for Oliver T. Jackson's Grandparents - Were They Enslaved?

Presenter (s): Black Genealogy Search Group (BGSG), Matthew Hayes, Martha Van Driel, Steve Shepard, Carolyn Lievers and Annie Mabry, Denver and Greeley

Introduction: Holly Berg, Curator of Exhibits, City of Greeley Museums and Dearfield Preservation Committee

# 11: Lunch 11:30 AM-1:00 PM (90 minutes)

# 12: Conference Theme Session 1:00-2:05 PM (Details Below)

## 13: Session Introduction 1:00-1:05 PM

African American Ethnic Barriers to Recreation, Dining, and Hospitality in Colorado's Early 20<sup>th</sup> Century Foothills, Mountains, and Plains

Session Opening and Introductions by Dr. Chris Bowles, Museum Manager, City of Greeley Museums, and Dearfield Preservation Committee

#### 14: First Presentation 1:05-1:20 PM

Early-Mid 20<sup>th</sup> Century African American Colorado Tourism: Reflections from the Colorado Historical Foundation's Green Book Study

Presenters: Laurie and Tom Simmons, Front Range Research Associates, Inc., Denver

## 15. Second Presentation 1:20-1:35 PM

Dearfield Community Baseball Teams and those of other Southeastern Weld County Communities in early 20<sup>th</sup> Century

Presenters: Bill Garcia, Coan, Payton & Payne, LLC, and Dearfield Preservation Committee and Holly Berg, Curator of Exhibits, City of Greeley Museums and Dearfield Preservation Committee

**16: Break. 1:35-1:50 PM** (15 minutes)

#### 17. Third Presentation 1:50-2:05 PM

O.T Jackson's Lifetime Engagement in African American Recreation, Dining, and Hospitality and its Role in Dearfield's History

Presenter: Dr. Bob Brunswig, UNC Emeritus Professor, and Dearfield Preservation Committee, Greeley

#### 18. Fourth Presentation 2:05-2:20 PM

Yesterday and Today: Winks Lodge and Camp Nizhoni: African American Historical Landmarks

Presenter: Braylen Aldridge, Director of Lincoln Hills Cares, Denver

# 19: 2:20-2:35 PM

Proclaiming Colorado's Black History: Developing an exhibit, curricula, programs, and an oral history archive in Boulder

Presenters: Adrian E. Miller, Project Director and Lead Curator; Glenda Strong Robinson, Oral History Liaison; Katrina Miller, Audiovisual Media Producer; and Emily Zinn, Director of Education, Museum of Boulder

Introduction: Holly Berg, Curator, Greeley History Museum and Dearfield Preservation Committee.

# 20: 2:35-2:50 PM

Conference Closing: Events and Volunteer Opportunities through 2024.

Presenter: Bill Garcia, Coan, Payton & Payne, LLC, and Dearfield Preservation Committee

#### 2:50 PM End of Conference

# **Upcoming 2024 Events and Volunteer Opportunities**

The 2024 Dearfield Archaeology Field Project is scheduled for nine days over four weeks in June. This will be the sixth archaeology field program at the Dearfield townsite. Community volunteers, college students, and others are invited to participate for as many or as few days they wish, subject to daily field team size limitations. Field project dates are June 7-8 (Friday-Saturday), June 14-15 (Friday-Saturday), June 21-22 (Friday-Saturday), and June 28, 29, and 30 ((Friday-Saturday-Sunday). Since the first field day will be June 7<sup>th</sup>, please sign up on the 2024 Dearfield Archeological Field Session SignUpGenius as soon as possible. Contact the program field director, Dr. Bob Brunswig, at robert.brunswig@unco.edu, with questions. Detailed information on the program will be emailed as requests for participation are received.

Other volunteer opportunities will be available during the summer and fall. Volunteer activities will need to be scheduled around rehabilitation construction work Spectrum General Contractors, so expect short notice for signing up through sign-up links published in the July newsletter and special summer email announcements.

This year's Dearfield Day will take place on Saturday, October 5<sup>th</sup>. Program details will appear in July's *Dearfield Brieflets* and a follow-up reminder announcement will be sent out in mid-September.

# **Greeley Restaurants Listing**

Ambrosia (Japanese, Asian) 3636 W 10th Street, Greeley

Phone: 970-392-2925

Bravos Philly & Pizza 1635 8th Ave. (east of UNC East Campus)

Phone: 970-353-0068

Chipotle Mexican Grill 807 17th Street (east of UNC East Campus)

Phone: 970-346-8700

Fat Albert's Restaurant 1717 23rd Avenue, Greeley Phone: 970-356-1999

Georgia Boys BBQ 2473 W 28th Street, Greeley

Phone: 970-451-5654

Lucky Fins (Sea Food) 4848 Centerplace Drive, Greeley Phone: 970-673-8805

Mad Cow Saloon & Eatery (Downtown)

800 9th Street, Suite A, Greeley

Phone: 970-356-5520

Margie's Java Joint (Salads & Sandwiches)
931 16th Street, Greeley (north of UNC West Campus)

Phone: 970-451-5079

Old Chicago (Italian) 2349 W 29th Street, Greeley Phone: 970-330-1116

Olive Garden (Italian) 2285 Greeley Mall, NW Corner)

Phone: 970-353-3808

Red Lobster (Sea Food) 2885 23rd Ave, Greeley Phone: 970-330-6200

Right Coast Pizza (Downtown) 811 8th Street, Greeley Phone: 970-351-

Santeramo's Pizza House & Italian Food 1229 10th Ave., Greeley Phone: 970-353-4844

Sherpa Grill (South Asian, Downtown Area) 908 8th Street, Greeley Phone: 970-352-1154

Texas Road House (Steak, Barbeque) 2451 W 28th Street, Greeley Phone: 970-330-3668

# **Directions to Conference and Campus Destinations**

